Disclaimer: I am not a medical professsional. Do not take this article as medical advice. Consult with your own doctor before taking this or any other advice your read on the internet.
Would you believe that the medications you take to relieve a headache could be making your symptoms worse? It’s a common experience for patients who experience frequent headaches. You feel better for a little while after you take a pill, but when you keep taking pills you create a withdrawal reaction that causes increasingly severe rebound headaches.
Find out how to put an end to rebounders. Consider these ideas for recognizing the chain of events and finding safer ways to deal with your headaches.
Understanding and Fighting Rebound Headaches:
1. Spot the signs. Rebound headaches tend to be an almost daily event. They wake you up in the morning when your medication is wearing off. You may also feel nauseous and have trouble concentrating.
2. Manage your risks. You can lower your risk by taking over-the-counter pain relievers less than 14 days per month, and prescription migraine drugs less than 9 days per month. Interestingly, the same over-the-counter drugs taken for other conditions like arthritis are unlikely to cause such headaches.
3. Suspend medication. The only way to interrupt rebound headaches that have already started is to stop taking the medication that caused them. Your symptoms will probably increase temporarily, but the end results will be worth it.
4. Keep a diary. Writing about your symptoms and what pills you take will help you keep track of your condition. You can also share this information with your doctor.
5. Avoid caffeine. Many drugs can cause rebound headaches, but those with caffeine in the ingredients are especially prone to do so. Check the label and restrict other sources of caffeine, like coffee and tea.
6. Drink more water. On the other hand, being hydrated will make you feel better. Sip plain water and herbal teas.
7. Wait it out. Cutting off pain medication can be tough. Keep in mind that the discomfort will end in a few days to a few weeks, depending on what you were taking.
8. Prepare for relapses. Some patients need more than one try. If you find yourself taking pills again, give yourself another chance with a different strategy.
9. Talk with your doctor. You may be able to stop over-the-counter medications on your own, but sometimes patients need medical support, especially if opiates are involved. Your doctor can help you find the right program for you.
1. Apply ice. Putting cold packs on your forehead or temples can provide comfort quickly. If you prefer warmth, take a hot shower and inhale the steam.
2. Rest and relax. Ease stress by listening to soft music or taking a walk outside. Take a nap or just lie down in a quiet, dark room.
3. Massage the area. Give yourself a rubdown or ask someone else to help you out. Pay attention to your neck and back, as well as your head. Work your thumb and fingers in circles around the areas where you feel pressure. Continue for as long as needed.
4. Try physical therapy. Headaches are sometimes caused by the way we move or perform daily tasks. Talk with a physical therapist to see if there are exercises that could correct your posture, and address any issues with your muscles and joints.
5. Change your thinking. If medications have lowered your ability to tolerate pain, you may need to retrain your mind. Meditation and yoga are two ways to reconnect with your body and become more comfortable with natural sensations.
Break the cycle of rebound headaches. Taking medications as directed and experimenting with home remedies can help you manage headaches more effectively. Still, always talk with your doctor about what’s appropriate for your individual condition.